Nausea, vomiting, abdominal pain: Too many HIVers accept these as business as usual—a bad idea. If you’re on ddI (Videx) when one of these afflictions strikes, call your doctor, pronto. If a blood test finds high levels of the enzymes amylase or lipase, you may have pancreatitis, a sometimes-fatal inflammation of the pancreas (a gland that regulates blood sugar and produces digestive enzymes). Four recent deaths from pancreatitis have forced ddI manufacturer Bristol-Myers Squibb (BMS) to catapult its previous package-insert warning from fine print to boldface in a black box.
Two deaths occurred in a trial studying a combo of ddI, d4T (Zerit), Crixivan (indinavir) and hydroxyurea. Separately, two HIVers on ddI, d4T and a protease inhibitor also died of pancreatitis. Note well: All four had CD4 counts above 500 and viral loads below 200. Meanwhile, studies have shown that d4T, ddC (Hivid), AZT (Retrovir), ritonavir (Norvir) and nelfinavir (Viracept) can all spark pancreatitis, though at much lower rates than does ddI.
BMS urges docs who suspect pancreatitis to take their patients off ddI immediately—and suspend d4T and hydroxyurea, if also being taken. Folks at greatest risk for pancreatitis should think twice before starting ddI and at least monitor enzyme levels closely once on it. These include people using meds such as pentamidine or those with heavy alcohol use, obesity, kidney problems, gallstones or high triglycerides (a concern for many HAART-takers).
Pancreatitis has been found to generate an assault of free radicals (tissue-damaging molecules) that can be countered by antioxidant nutrients. So nutrition-savvy docs recommend that those on risky meds add selenium, vitamins C and E, alpha-lipoic acid and N-acetyl-cysteine (NAC) to their regimen as a preventive. Some small German studies have found intravenous selenium to be highly effective in treating acute pancreatitis.